Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Wichita, KS

June 4, 20204 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2020, 12:27 AM CDT for 4 counties in Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 12:27 AM CDT (05:27 UTC)
Expired
Jun 4, 2020, 1:01 AM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellsworth County, KS, McPherson County, KS, Rice County, KS, Saline County, KS

The radar

The Topeka radar (KTWX), 117 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 12:43 AM CDTHAIL 1.5Assaria, KSDELAYED REPORT. THE FARMER SAID THE HAIL WAS AT LEAST PING PONG BALL SIZE. IT WAS LARGE ENOUGH AND LASTED LONG ENOUGH TO DAMAGE ABOUT 5 PERCENT OF HIS CROPS. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2970 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS53 KICT 040527
SVRICT
KSC053-113-159-169-040630-
/O.NEW.KICT.SV.W.0071.200604T0527Z-200604T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1227 AM CDT Thu Jun 4 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern McPherson County in central Kansas...
  Northeastern Rice County in central Kansas...
  Southeastern Ellsworth County in central Kansas...
  Saline County in central Kansas...

* Until 130 AM CDT.

* At 1226 AM CDT, severe thunderstorms were located along a line
  extending from near New Cambria to 6 miles west of Marquette,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Salina, Lindsborg, Marquette, Little River, Assaria, Gypsum,
  Smolan, Windom, New Cambria, Falun, Salina Airport, Bridgeport,
  Kipp and Kanopolis Lake.

This includes the following highways...
 Interstate 135 between Mile Markers 66 and 95.
 Interstate 70 between Mile Markers 246 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9738 3893 9737 3893 9738 3892 9738
      3891 9737 3862 9737 3821 9797 3844 9814
      3884 9779 3896 9762
TIME...MOT...LOC 0526Z 259DEG 31KT 3891 9758 3855 9796 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
3 follow-up statements
984 
WWUS53 KICT 040536
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1236 AM CDT Thu Jun 4 2020

KSC053-040545-
/O.CAN.KICT.SV.W.0071.000000T0000Z-200604T0630Z/
Ellsworth KS-
1236 AM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLSWORTH COUNTY
IS CANCELLED...

The storms which prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3896 9738 3862 9737 3821 9797 3844 9814
      3852 9807 3852 9792 3868 9793 3884 9779
      3896 9762
TIME...MOT...LOC 0535Z 268DEG 31KT 3892 9750 3852 9787 

$$

KSC113-159-169-040630-
/O.CON.KICT.SV.W.0071.000000T0000Z-200604T0630Z/
McPherson KS-Rice KS-Saline KS-
1236 AM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN MCPHERSON...NORTHEASTERN RICE AND SALINE COUNTIES...

At 1235 AM CDT, severe thunderstorms were located along a line
extending from near New Cambria to near Marquette, moving east at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Salina, Lindsborg, Marquette, Little River, Assaria, Gypsum, Smolan,
Windom, New Cambria, Falun, Salina Airport, Bridgeport and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9738 3862 9737 3821 9797 3844 9814
      3852 9807 3852 9792 3868 9793 3884 9779
      3896 9762
TIME...MOT...LOC 0535Z 268DEG 31KT 3892 9750 3852 9787 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
805 
WWUS53 KICT 040548
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1248 AM CDT Thu Jun 4 2020

KSC159-040558-
/O.CAN.KICT.SV.W.0071.000000T0000Z-200604T0630Z/
Rice KS-
1248 AM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3862 9737 3824 9792 3850 9792 3876 9774
      3891 9759 3896 9738
TIME...MOT...LOC 0548Z 259DEG 31KT 3894 9738 3854 9775 

$$

KSC113-169-040630-
/O.CON.KICT.SV.W.0071.000000T0000Z-200604T0630Z/
McPherson KS-Saline KS-
1248 AM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN MCPHERSON AND EASTERN SALINE COUNTIES...

At 1248 AM CDT, severe thunderstorms were located along a line
extending from Solomon to near Lindsborg, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Salina, Lindsborg, Marquette, Assaria, Gypsum, Smolan, Windom, New
Cambria, Falun, Bridgeport, Salina Airport and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3862 9737 3824 9792 3850 9792 3876 9774
      3891 9759 3896 9738
TIME...MOT...LOC 0548Z 259DEG 31KT 3894 9738 3854 9775 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
833 
WWUS53 KICT 040601
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
101 AM CDT Thu Jun 4 2020

KSC113-169-040611-
/O.CAN.KICT.SV.W.0071.000000T0000Z-200604T0630Z/
McPherson KS-Saline KS-
101 AM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCPHERSON AND
EASTERN SALINE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3862 9737 3824 9792 3850 9792 3876 9774
      3891 9759 3896 9738
TIME...MOT...LOC 0600Z 259DEG 31KT 3896 9725 3856 9762 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:46 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 3, 11:46 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1146 PM CDT Wed Jun 3 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 304 PM CDT Wed Jun 3 2020

A rather complicated forecast for this evening and overnight, As two
or three different areas of convection may affect the forecast area.

Initially, isolated convection over ern KS may continue to propagate
to the S-SE into southeast KS for the evening hours.  Hard to tell
how far south this convection will make it as it moves into a better
capped environment, which may diminish the convection.

The better chance for convection (albeit slim) will form well to the
NW of the forecast area in NW KS, as a shortwave currently over the
Rockies moves out into the high plains this evening. Some
uncertainty on how this convection will propagate as it moves E-SE
toward central KS. Not sure how far east this convection will
actually make it, as the convection runs into warmer mid level temps
as it moves east. But this convection may combine with another
complex of convection expected to develop over central Neb, as it
dives southeast, possibly clipping portions of central KS overnight,
as it skirts along the northeast portion of the forecast area
possibly dropping into SE KS by Thu morning.  Low level moisture
transport isnt that strong, so confidence in how this will play out
is small.  But if a complex of storms can propagate SE, there is a
chance of isolated damaging wind gusts, given the unstable airmass
that will be available as it moves southeast.

The third convective area of concern may actually "backdoor" into
portions of SE KS from NE MO or all places.  Latest High Rez CAMS
suggest that some convection over NE MO may develop into a storm
complex and propagate "southwest" towards SW MO and possibly clip SE
KS by Thu morning. Propagation vectors seem to keep this cluster of
storms to the east of the forecast area, so chances of it actually
making into SE KS look slim.  Already plan on keeping some pops in
SE KS for the above mentioned NE KS scenario.

Lots of uncertainty on how Thu will play out, as overnight
convection and track of this convection may play a big part on
whether there will be any convective chances on Thursday.  Expect to
some lingering convection over at least SE KS for the morning hours.
So will keep a pop in for this chance.  Latest thinking is
convective chances for Thu looks slim, as an elevated mixed layer
(EML) will keep convective chances capped, with lack of any well
defined surface feature or boundary for convergence to help overcome
this cap.  Plan on keeping a small pop for areas along I-70 for now,
along remnants of the frontal boundary that may still over north
central KS.  But also think this chance is small as well.  The main
story on Thu will be continued warm temperatures, with max temps
similar to todays.

For Fri into the weekend, upper ridge over the southwest US will
again build back into the plains. This will lead to sunny and very
warm conditions for Fri into the weekend.  Will have to keep an eye
on Friday, as the combination of the warm temperatures, climbing
into the middle to upper 90s and surface dewpoints in the upper 60s
to lower 70s may lead to heat index values of 100 to 104, which may
lead to possible heat advisory criteria being met for areas east of
the KS Turnpike and south central KS, if surface dewpoints stay a
little bit higher. With the lighter winds expected Friday, it will
certainly feel warm and muggy.

For Sat/Sun, better mixing and downslope flow will move into areas
west of I-135, which will lead to continued very warm conditions,
but a little less humid.

Ketcham

.LONG TERM...(Sunday through Wednesday)
Issued at 304 PM CDT Wed Jun 3 2020

Heading into early next week, there remains quite a bit of
uncertainty regarding precipitation chances throughout the Tue
through Wed time frame. Current model runs show Tropical Storm
Cristobal located near the Yucatan Peninsula of Mexico. According to
the latest track from the National Hurricane Center, this system is
expected to linger for several days in the southern Gulf of Mexico
before finally tracking northward this weekend and approaching the
Louisiana coast by Sunday evening. This current track follows a
consensus blend of the GFS and ECMWF, but the track becomes much
more uncertain beyond 72 hours.  With that said, there is some
indication (in the GFS at least) that this system would continue a
northward track after landfall and interact with an upper shortwave
swinging across the Plains Tuesday or Wednesday of next week. Should
this happen, it could mean that at least some showers and
thunderstorms with heavy rain would be possible, particularly over
southeast Kansas. However, the current GFS keeps the tropical
system's remnants east of the forecast area. Even in this scenario,
however, the trough moving across the central U.S. would still
support some showers/storms on Tuesday or Wednesday (albeit much
fewer in this scenario). Therefore, this will be something to
monitor over the next several days.

Either way, confidence remains high that above normal temperatures
will continue into at least the first half of next week. Although
perhaps not as warm as the rest of this week and this weekend, highs
in the upper 80s to mid 90s still remain possible.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1140 PM CDT Wed Jun 3 2020

Main aviation concern will be overnight storms.

Storms that initially developed over west/central Nebraska have
continue tracking southeast overnight and currently extend from
southeast Nebraska into north central KS. With plenty of moisture
and instability across eastern KS, this activity is expected to
continue pushing southeast and should remain strong/severe. A
couple cells on the far southwest flank of this complex may impact
KSLN in the next couple of hours, but the more intense and
widespread activity should stay north and east of the area for the
next few hours. In the 09z-11z time frame MCS should be
approaching southeast KS, including KCNU. So ran with a tempo for
this site after 09z. Strong wind gusts will be the main threat
with these storms early Thu morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  94  71  98 /  20  10  10   0
Hutchinson      68  94  69  98 /  20  10  10   0
Newton          68  93  70  96 /  30  10  10  10
ElDorado        69  92  70  95 /  30  10  10  10
Winfield-KWLD   70  94  71  97 /  20  10  10   0
Russell         66  96  67  99 /  40  20  20  10
Great Bend      66  96  67  99 /  20  10  10   0
Salina          68  94  69  98 /  40  20  20  10
McPherson       68  94  69  97 /  30  10  10  10
Coffeyville     69  90  70  93 /  40  30  10   0
Chanute         69  89  70  93 /  40  40  10  10
Iola            69  89  70  93 /  60  40  10  10
Parsons-KPPF    69  89  70  93 /  40  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RBL
Hazardous weather outlook, Jun 3, 3:41 PM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
341 PM CDT Wed Jun 3 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
341 PM CDT Wed Jun 3 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe storms are possible late this evening and
overnight tonight, especially in central and southeast Kansas. The
main threats will be dime size hail and damaging wind gusts of 60
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms may be possible again Thursday evening across central
Kansas. If thunderstorms do form they could be strong to severe,
with quarter size hail and 60 mph winds as the main threats.

Heat indices values will approach 100 in portions of south central
and southeast Kansas both Thursday and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

TAV/Ketcham

In the hours before

Special weather statement, Jun 4, 12:22 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
1222 AM CDT Thu Jun 4 2020

KSZ048>051-040545-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
1222 AM CDT Thu Jun 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Ellsworth County in central Kansas...
  Northeastern Rice County in central Kansas...
  Northwestern McPherson County in central Kansas...
  Saline County in central Kansas...

* Until 1245 AM CDT.

* At 1220 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  north of Salina to 8 miles east of Geneseo...and moving east at 35
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Salina, Lindsborg, Marquette, Little River, Assaria, Gypsum,
  Brookville, Smolan, Windom, New Cambria, Falun, Salina Airport,
  Bridgeport, Kanopolis Lake, Kipp and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3862 9737 3823 9791 3850 9810 3895 9773
      3896 9738
TIME...MOT...LOC 0521Z 259DEG 31KT 3891 9762 3855 9800

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:22 AM CDTSpecial Weather StatementICTSaline23 min
Jun 4, 1:15 AM CDTSpecial Weather StatementICTMarion30 min
Jun 4, 3:14 AM CDTSpecial Weather StatementICTAllen46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.